Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A note on torsion-free abelian groups of finite rank


Authors: W. Wickless and C. Vinsonhaler
Journal: Proc. Amer. Math. Soc. 39 (1973), 63-68
MSC: Primary 20K15
DOI: https://doi.org/10.1090/S0002-9939-1973-0313419-8
MathSciNet review: 0313419
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a torsion-free abelian group of rank $ n$ and $ X = \{ {x_1}, \cdots ,{x_n}\} $ a maximal set of rationally independent elements in $ G$. It is well known that any $ g \in G$ can be uniquely written $ g = {\alpha _1}{x_1} + \cdots + {\alpha _n}{x_n}$, for some $ {\alpha _1}, \cdots ,{\alpha _n} \in Q$, the rational numbers. This enables us to define, for any such $ (G,X)$, a collection of sub-groups of $ Q$ and ``natural'' isomorphisms, denoted by $ S(G,X)$. It is known that if $ G$ is of rank two, then $ G$ may be recovered from $ S(G,X)$ is a natural way. The following result is obtained for groups of rank greater than two:

Theorem. Let $ G,G'$ be torsion free abelian groups of finite rank with $ S(G,X) = S(G',X')$ for suitable $ X,X'$. Let $ F,F'$ be the free subgroups of $ G,G'$ generated by $ X,X'$. Then $ G/F \cong G'/F'$.

An additional condition is given for pairs ( $ (G,X),(G',X')$ such that $ S(G,X) = S(G',X')$ implies $ G \cong G'$.


References [Enhancements On Off] (What's this?)

  • [1] R. A. Beaumont and R. S. Pierce, Torsion-free rings, Illinois J. Math. 5 (1961), 61-98. MR 26 #6212. MR 0148706 (26:6212)
  • [2] R. A. Beaumont and R. J. Wisner, Rings with additive group which is a torsion-free group of rank two, Acta Sei. Math. (Szeged) 20 (1959), 105-116. MR 21 #5651. MR 0106921 (21:5651)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20K15

Retrieve articles in all journals with MSC: 20K15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1973-0313419-8
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society